Sometimes life throws us so many curved balls it takes a while to fight one’s way out from under the pile squashing the life out of you. 2015 was a very tough year. My life changed in many ways. I found myself single. That was tough enough, but I also found myself unemployed. Made redundant is the correct term.
Stress is a prime trigger of auto-immune conditions and mine went into overdrive. There was a raft of things I couldn’t seem to manage, writing being one of them. I’d think about writing from time to time, but seemed to have an immovable case of writer’s block. The stress of being unemployed meant I didn’t sleep well which of course helped absolutely nothing!
I was on a DMARD, let’s call it Drug A, for most of 2015 and the first half of this year. I won’t name the drug as it works well for many people and I don’t want to discredit it in any way. It also doesn’t work too well for many other people. I didn’t have the really nasty reactions that are possible on Drug A, but over time it changed my hair, caused skin lesions and made me ITCH. Itch like there was no tomorrow – at times I could have ripped my skin off. If my hair touched my neck it felt like my neck was burning. The lesions didn’t itch, they just looked ugly. I’d be up every hour and a half at night to visit the bathroom (that alone makes sleep difficult). I had no energy and felt totally useless.
I. Was. Over. It.
In February this year I expressed my concerns to my doctor, but really didn’t get the message across that I was pretty sure Drug A and I did not get along too well. About a week later I decided I had to prove this one way or the other: I stopped taking the drug. Not a strategy I would recommend to anyone as although in my case this was not a life-threatening decision, with some conditions and some drugs, such a decision could be life-threatening. I knew in my case I was safe to do this – and it was the only way I was going to prove the symptoms I was suffering were linked to the drug.
My hair returned to normal within 48 hours. I could not believe it. No more itching attacks! The lesions on my arm almost disappeared over another few weeks! The sleep took a little longer to return to normal. I started to feel more like a real person psychologically too. After two months I started taking the drug again. Oh yes, the itching was back. The lesions reddened up almost immediately. That was it! Drug A was leaving my life. I walked into my doctor’s office and said something along the lines of, “I’m sorry, but this drug and I do not get along. I’m not taking it any more.” This time I got the message across.
I am now on Drug B. So far Drug B and I get along just fine. I am cautious about being too positive because my sensitivity to Drug A crept up over time and I haven’t been on Drug B for very long yet, but I am certainly feeling positive. I have energy. I sleep. I do not itch and my hair feels normal.I feel ALIVE psychologically.
Mind you, about the same time I changed drugs I started a new job – that alone is a major psychological boost. I’m not sure how much credit to give to the new drug just yet.
In addition, these DMARDs take three months to really “kick in” so I’m back on the steroids to bridge the gap. Steroids can also make one feel pretty good, so I’m taking that into consideration too before I give all the credit to the new drug.
I have learnt an important lesson. If a drug seems to be making me feel worse than I felt without the drug, make sure the doctor hears me. Thump the desk if necessary!
In February I started a Diploma of Fitness Coaching. This is a 12 month diploma. My objective is to work with people who, like me, need exercise to help manage a medical condition and associated pain (where exercise is an appropriate pain management strategy). Feeling as I felt on Drug A made “walking the talk” difficult for me. I had no energy to be working out as much as I really should have been. My squats range of motion was a disaster and I couldn’t perfect the dead-lift to save myself. My swimming was minimal as my shoulders were not happy chappies either. I was feeling like a fraud.
However, on Drug B, I have energy and I actually have managed to do “stuff”. I hope it continues.
I started thinking about writing again. Tonight my fingers have tentatively danced with the keyboard for the first time in many months.
A step at a time.